Changes in the sense of taste are never due to meds.

This is false...but non-drug causes are more common.

Always look for non-drug causes first when patients complain about a strange taste or loss of taste. Keep in mind that the sense of taste gradually dulls after age 60...plus allergic rhinitis, oral candidiasis, upper respiratory tract infections, dental disease, and smoking can cause changes in taste too.

Changing how food tastes can be more than just an annoying side effect. It can affect control of diseases where diet is important, such as hypertension, diabetes, etc. For example, when foods taste less salty, hypertensive patients may use more salt and increase their blood pressure...and when foods taste less sweet, patients with diabetes may use more sugar and increase their A1C.

Get concise advice on drug therapy, plus unlimited access to CE

Pharmacist's Letter Canada includes:

  • 12 issues every year, with brief articles about new meds and hot topics
  • 300+ CE courses, including the popular CE-in-the-Letter
  • Quick reference drug comparison charts
  • Access to the entire archive

Already a subscriber? Log in

Volume pricing available. Get quote